Aspirin

Hi, I'm Lorrinet. I've already posted this, but in a different place called 'How to become an RLS expert'. I'm not very good with forums). So I'll repeat it here:

I've suffered RLS (in ALL areas, including shoulders) for around 40 years. My life has been awful. Over that time I've seen every therapist you can name, both private and NHS, to no avail. One psychologist said I was depressed and gave me anti-Ds, which made it worse. I still have a letter I wrote to myself (while throwing my limbs around) around 4am some 25 years ago, in which I gave myself permission to end my suffering when my children were older and independent. They would still have their dad, I reasoned.

About 18 years ago as a mature student I did a BA(hons) degree in Illustration, and I managed this only thanks to Cannabis, which cost a fortune over the two years I used it. Then, one day my son had a motor-cycle accident and broke his wrist, and the hospital gave him three Dihydrocodeine tablets to bring home. He didn't want them, so i took two when i went to bed - and wow! I had my first peaceful night in decades.

Doctors at the time were insisting I didn't have RLS because "you can only get it in your legs and you have it in your arms too". So, I searched the net and found that around 20% of those most severely afflicted get it in the arms too. Back I went to my GP armed with many pages of info and, to her credit, she read it all, then sent me to a 'specialist' in RLS, who advised her to give me Dihydrocodeine for as long as it worked. That was about 16 years ago and I'm still taking it. She told me that 8 tabs per day was the absolute most I could take, and in fact i've never taken more than 7 in a day. Of course, these are controlled drugs (opiates) but I have never abused them. They saved my life; without them I would have left this life years ago.

One problem I've had is that many pharmacies only have the Dihydrocodeine produced by Bristol Laboritories - and they do not work so well as those from other labs so I need extra. They insist they're all the same, but they're not.

A few months ago my GP put me on 75mg dose per day of Dispersible Aspirin for an unrelated condition. Since then, my bed-time dose of Dihydrocodeine lasts just two hours before my RLS returns, but only in my left foot and with tremendous vibration. I won't overdose, so am forced to get up around 3am for at least an hour before I take more and return to bed. Consequently, I am taking more Dihydrocodeine. This is happening every single night.

My question is, does anyone on here know whether it's the Aspirin making this happen? I know I can't take statins and other medications.

18 Replies

oldestnewest
  • Hi, I've been suffering quite badly since I've been doing high impact gym classes, plus I'm on high dose vitamin d. during one of my nights this week I got up and searched the web for things.

    I can't remember where I found it but I found an article saying that you should avoid codiene and especially aspirin, it's something to do with the relationship between magnesium uptake and your muscles if I remember correctly.

    Any way, aspirin will make rls worse, so avoid really.

    You may have tried it already,but when it's really bad try taking magnesium citrate and massage in magnesium oil to affected limbs, takes around 15-30 minutes to notice a difference but it helps me. Go careful on oral magnesium as can cause upset tummy.

    I'll see if I can find the page on aspirin in my history.

    Hang in there!

  • Thanks. I've been given Aspirin for circulation problems in my legs and it really helps, so I'm at a loss now. Back to the doc to see if he has any more ideas I suppose. I stopped the statins because I thought they were causing it.

  • I'm not sure about the statins, my dad was on them and they caused terrible swelling and fluid retention so he came off them too. They're not great.

    What are your symptoms of bad circulation in your legs?

  • I can't walk more than 100 yards or so without resting for a minute. my right leg feels peculiar, as though it won't hold me up. The doc says there isn't enough oxygen getting through my veins. The Aspirin definately helps with this, I can walk much further.

  • Changing diet can improve circulation, especially O2 to extremities. How to do this, and stories from people who have done it,backed up by research, can be found at drmcdougall.com

  • Have you got low blood pressure? I get blood pooling in my legs if I stand for too long, it's very uncomfortable.

    You could try looking into white willow bark, it's a natural aspirin, so anti inflammatory and great for circulation, I've been researching it for a while but haven't decided on it as yet. It's widely used in Europe.

  • I thought about white willow bark as I used it successfully many years ago for toothache. I will get some, cheers.

  • I've had a good look through my history and I can't find the article I looked at, sorry. I'll keep looking as it was very interesting.

    It also mentioned an intolerance to salicylates, I think that's the correct spelling.

  • I am 99% sure aspirin is not going to make your RLS worse.

  • I've started taking the aspirin in the morning instead of evening, and had a slightly better night last night (only up pacing the floor once). Chronic insomnia makes everything worse, of course, it's like a double whammy.

  • I have never heard of aspirin making RLS worse. Its not on the list of meds to avoid. Codeine can actually give relief for RLS.

  • Yes - I take Dihydrocodeine with success.

    Others on this forum have also said that aspirin makes their RLS worse.

  • THANK YOU THIS VERY INFORMATIVE, ANBD I HAVE FELT THE SAME AS YOU, WILL BE TAKING THIS TO MY DOCTOR, AS I DESPAIR OF THE KNOWLEDGE (THE LACK OF), I HAVE BEEN PUT ON STATINS IN SPITE OF NOT WANTING TO, AND NOW I SEE THEY HAVE AN ADVERSE EFFECT, ONCE AGAIN THANK YOU LIORRINET

  • Good luck.

  • Hi Lorrinet,

    My advise would be : go back to your gp, explain the problem and ask for other medication for your circulation. I'm pretty sure that Aspirin is not the only option to improve the circulation.

  • Thanks, I will do that.

  • Per the article I posted recently titled "Move Over FODMAP" aspirin (aka salicylic acid) can trigger or worsen RLS, especially in those sensitive to "salicylates."

  • Have never heard of Aspirin doing that in my 22 years of managing groups.

You may also like...